North Carolina, 2022Rip Current in North Carolina, August 27, 2022
August 27, 2022 · NWS ILM · 1 event in 1 county or zone
Moderate to strong rip current activity led to multiple lifeguard rescues.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate to strong rip current activity led to multiple lifeguard rescues.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 27, 5:20 AM EST, 3 hours 40 minutes earlier.
Area forecast discussion, Aug 27, 5:20 AM EST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
620 AM EDT Sat Aug 27 2022
.SYNOPSIS...
Rather typical late summer weather will continue over the
weekend into next week. A front will approach mid to late next
week.
&&
.NEAR TERM /THROUGH SUNDAY/...
Just as was the case on on Friday precipitation coverage and
intensity will be lower than normal today despite our PW values
being near a climatologically normal 1.6". The three main
factors for a slightly dryer than normal day appear to be: a
lack of any appreciable lift other than the sea breeze, very dry
air in the mid levels, and an east to northeasterly boundary
layer flow that should import less unstable air across the CWA.
And in areas where precipitation does manage to develop it will
be much less convective than what August typifies due to a deep
layer of meager lapse rates. A front that was previously
forecast to enter or cross the area tonight now remains to our
north so the overnight hours should remain rain-free for the
same reasons listed above (though the roughly 10kft of easterly
wind could import a few non-measuring showers onshore). This
afternoon's temps will warm to 90 or better away from the
oceanic influence depending on how far inland the marine
modification advects (guidance may be a few degrees too high
inland).
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
With a coastal trough offshore and a weak trough inland,
onshore flow develops Sunday. Scattered thunderstorms possible
in the afternoon, both along sea breeze as inland temps reach
90F and inland near trough. PW values increase to around 2" from
onshore influx of moisture late Sunday and lingers into early
next week. With coastal trough approaching the coast Monday and
decent PW values in place, Monday currently has the highest POPs
in the forecast period. Without strong forcing however, QPF is
pretty limited around 0.1-0.25". High temps Monday in the mid
80s with mostly cloudy skies. Low temps Sunday and Monday night
slightly above normal in the low 70s. A chance of showers and
thunderstorms over the coastal waters each day, with best chance
on Monday with the coastal trough.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Elevated PW values linger into Tuesday with low level southerly
flow around offshore high. In the upper levels, a trough will
be moving across well north of the area Tuesday through late
week, though may see a weak shortwave move across the Carolinas
on Tuesday. Northwest flow in the mid levels advecting dry air
may limit coverage, but have maintained chance pops for Tuesday.
A front approaches the Carolinas late Tuesday before slowing
down Wednesday. Wednesday will be warm with diurnal convection
possible ahead of the front. Models continue to struggle with
timing of when the front will move offshore, but expecting it to
be late week with slightly cooler and drier weather behind it.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
VFR today with only high clouds. Winds will be
light and somewhat variable save for during peak heating along the
coast in a sea breeze. Guidance hinting at IFR returning overnight
especially away from the coastal terminals.
Extended Outlook...Brief MVFR/IFR conditions are possible in
scattered showers and thunderstorms each day, with low stratus
or patchy BR possible at times in the mornings.
&&
.MARINE...
Through Tonight...Seas just 2 ft all the way out to Frying Pan
Shoals with most buoys showing peak wave power right at 8
seconds which is close to the wind/swell cusp. Winds pretty
light and variable across the board right now with no real
surface features analyzable on the charts. The weakest semblance
of a Piedmont trough may develop today allowing for an easterly
flow to emerge from the variable winds as speeds stay capped at
10 knots.
Sunday through Wednesday...Onshore flow Sunday and Monday due
to a coastal trough will shift to south-southwest winds Tuesday
and Wednesday around offshore high pressure. Wind speeds around
10 kts or less Sunday through Tuesday increase to 10-15 kts late
Tuesday and Wednesday as a front approaches from the west,
strengthening the pressure gradient. Seas 2 ft Sunday through
Tuesday, with occasional 3 footers, increase to 3 ft late
Tuesday into Wednesday as SSW wind wave builds and mixes with
1-2 ft 7 sec SE swell and a weak 0.5-1 ft 12 sec SE swell that
arrives Monday.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
SYNOPSIS...ILM
NEAR TERM...MBB
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...MBB
MARINE...MBB/VAO
Hazardous weather outlook, Aug 27, 2:26 AM EST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
326 AM EDT Sat Aug 27 2022
AMZ250-252-254-256-NCZ087-096-099-105-107-109-110-SCZ017-023-024-032-
033-039-054>056-058-059-280730-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Coastal Brunswick-Marlboro-Darlington-Dillon-
Florence-Marion-Williamsburg-Coastal Horry-Inland Georgetown-
Coastal Georgetown-Central Horry-Northern Horry-
326 AM EDT Sat Aug 27 2022
This Hazardous Weather Outlook is for the adjacent Coastal Waters,
southeast North Carolina and northeast South Carolina.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-280730-
Coastal Pender-Coastal New Hanover-
326 AM EDT Sat Aug 27 2022
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Rip Current, Coastal New Hanover
- When
- August 27, 9:00 AM EST to 2:00 PM EST
- Where
- Coastal New Hanover forecast zone
- Reported by
- Lifeguard
- Coordinates
- 34.181, -77.866 (the zone’s center; the record gives no point)
Wrightsville Beach Ocean Rescue conducted 15 rip current rescues.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, August 27, 2022$2.9 million · EF0 · 14 events
- Flash Flooding and Avalanche in Arizona, August 27, 2022$55,000 · 52 kt wind · 7 events
- Hail and Damaging Winds in Iowa, August 27 to 28, 2022$30,000 · 1 in hail · 10 events
- Damaging Winds in Iowa, August 27, 2022$5,000 · 74 kt wind · 7 events
- Flooding in Puerto Rico, August 27 to 31, 20226 events
- Damaging Winds in Iowa, August 27, 2022$6,000 · 3 events
- Flash Flooding in Arizona, August 27, 20222 events
- Damaging Winds in Montana, August 27, 202255 kt wind · 2 events
- Flash Flooding in Texas, August 27, 20222 events
- Waterspout in South Atlantic Coastal Waters, August 27, 20221 event
- Wildfire in New York, August 27 to 31, 20221 event
- Waterspout in South Atlantic Coastal Waters, August 27, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044435.